Overdoses can kill. As a person begins to overdose their breath slows and may even stop. The key to saving the life of a person who is overdosing is to get them breathing again as quickly as possible. Overdoses are most common among those who use opioids and may be increasing in some populations or areas recently in the context of COVID-19. Drug overdoses from other drugs (e.g., cocaine, methamphetamine) have also been increasing, largely due to the mixing of these drugs with opioids such as fentanyl. Factors that increase the risk of overdose and death include drug use following a drug-free period, mixing substances, using alone, and having other medical conditions such as lung or heart conditions.
Signs of an Overdose
- Falling asleep, loss of consciousness
- Shallow or no breathing
- Limp body (though may be rigid with fentanyl)
- Choking or gurgling sounds
- Small, constricted, 'pinpoint' pupils (may be difficult to see in an emergency)
- Pale blue or cold skin, lips, or nails (factors including skin tone could make this difficult to see)
If you suspect an opioid overdose you should:
Administer naloxone. Giving naloxone to a person who is overdosing can save their life. COVID-19 should not stop you from using naloxone when needed. It is very safe to do so.
If you are trained and comfortable doing so, you can also do rescue breathing and/or chest compressions until they wake up.
When the person wakes up, advise them that treatment can help and that medication is available for opioid use disorder and wait for emergency help to arrive.
Fentanyl is a synthetic opioid that is at least 50-100 times more potent than heroin and morphine. Depending on the analog1, the potency can be even higher than that. Pharmaceutical fentanyl is approved for treating severe pain, typically advanced stage cancer pain. Illicitly made/distributed fentanyl has been on the rise in many states across America. Nearly half of all overdose deaths in New York State now involve fentanyl or its analogs. Fentanyl is often disguised or mixed into other drugs, such as heroin, methamphetamine, cocaine (both powder and crack), MDMA and fake pain, and benzodiazepine pills, often without the dealers’ or users' knowledge. Fentanyl is undetectable by sight, smell, or taste. Drugs containing fentanyl or similar highly potent opioids, even in very small amounts, substantially increase the risk of overdose and death. Just three milligrams of fentanyl can be fatal, compared to 30 milligrams of heroin.
When made and used illicitly or recreationally, fentanyl is often:
- A liquid, or a white or brown powder;
- Pressed into a pill, often mislabeled as an actual medication, such as ‘OxyContin’ or ‘Xanax’;
- Mixed in with other illicit drugs, including heroin, methamphetamine, and cocaine (both powder and crack);
You can learn more about overdoses from cocaine and other stimulants, which often involve fentanyl, from this report issued by the OASAS Medical Advisory Panel.
Testing for Fentanyl
Fentanyl is undetectable by sight, smell, or taste. Fentanyl Test strips are a harm reduction tool that detects the presence of fentanyl mixed into a substance, such has cocaine or heroin.
Naloxone, commonly known by the brand name Narcan, is a medication that can reverse an opioid overdose from a prescription opioid, heroin, fentanyl, and other highly potent synthetic opioids. Fentanyl and other highly potent synthetic opioids are very strong opioids that are known to be mixed into a variety of substances such as heroin, cocaine, methamphetamine, and illicitly manufactured pills, often marketed as non-opioid medications.
What is naloxone and how does it work?
- It is an opioid antagonist that attaches to opioid receptors in the brain and displaces any opioids that may be attached there. It reverses opioid overdoses and is effective even against highly potent synthetic opioids, like illicitly manufactured fentanyl, fentanyl analogues, and nitazene analogues
- It is easy to administer and safe to use in any person who may have experienced an opioid overdose, including adults, adolescents, children (even infants), older adults, pregnant persons, and companion animals
- It is inert (i.e., has no effect) when opioids are not present in the body. It has no medication-medication or medication-substance interactions, except with opioids, and there are no contraindications to its use with any co-morbid medical or psychiatric conditions
- It is imperative that naloxone is in the hands of people who use substances, as they experience/witness/do the most opioid overdose reversals
- Overdose prevention and intervention education should be done with all individuals regardless of substance use disorder diagnosis, last date of use, and intended substance of use
Naloxone nasal spray is now available in more than 2,000 pharmacies across New York State. Individuals who are at risk for an overdose and their family members and friends may acquire naloxone in these pharmacies without a prescription. Brand name Narcan nasal spray is now being sold over the counter in pharmacies in NYS. Community-based organizations also dispense naloxone kits and provide free training on how to administer naloxone, and how to recognize/respond to the signs of an overdose.
Access Free Naloxone
Effective August 15, 2022, all pharmacies in New York State may dispense naloxone through a standing order (non-patient specific prescription) issued by New York State Health Commissioner, Dr. Mary T. Bassett. Naloxone can also be obtained through the following resources.
- We've partnered with NEXT Distro and NY MATTERS to make life-saving naloxone available for free and delivered direct to you. This effort is funded using Opioid Settlement Fund dollars.
- The New York State Department of Health AIDS Institute has an important pharmacy benefit for all New Yorkers who have prescription coverage through their health insurance plans: the Naloxone Co-payment Assistance Program (N-CAP).
- In partnership between the NYC Department of Health and Mental Hygiene (DOHMH) and select CVS and Walgreens pharmacies across the City, FREE Overdose Rescue Kits with naloxone are available to any individual who requests one. Find a participating pharmacy near you.
- Virtual naloxone training is now available to anyone interested in learning about this life saving medication.
- Group training can be scheduled by sending a naloxone training request to [email protected].
- Naloxone training for K-12 school personnel, law enforcement, and EMS staff should be consistent with the guidelines issued by your respective oversight agency.
- K-12 school personnel: online training
- Law Enforcement resources: New York State Division of Criminal Justice Services
Naloxone is not a substitute for medical attention. The effects of naloxone will last 30-90 minutes, until emergency medical attention arrives, but could wear off, and put the person at risk of going back into an overdose. Also, overdoses are often associated with other serious medical problems that require medical attention. The New York State 911 Good Samaritan Law allows individuals witnessing or experiencing a drug or alcohol overdose to call 911 without fear of arrest or prosecution for certain crimes.
Overdose Prevention Tips
Anyone can overdose, especially when using drugs for the first time or using after a period of not using. If you have overdosed previously, you are much more likely to overdose again. Don’t use alone. If you do use alone, make sure someone knows where you are and that you are using so that they can check on you by phone/text and notify 911 if you don’t respond. You also can use the Never Use Alone number in case you don’t have anyone else you can notify.
- Be careful when using. Remember that fentanyl could be present in any drug and drastically increases your risk of overdose and the strength of a particular drug can be different every single time.
- Try not to mix drugs as this can increase the risk for overdose. Be particularly cautious when using benzodiazepines, alcohol, and/or opioids together.
- Have a safety plan written down that you can refer to before/during use. This can be helpful and decrease the chances of a fatal overdose. The NYS DOH has a resource called Build a Safety Plan available in English and Spanish.
- Never Use Alone is a number that anyone can call when they are about to use a substance. An operator will then stay on the line with the person while they use. If the person does not respond after a set amount of time after use, the operator will notify emergency services of the person’s location for response.
Help is Available
Opioid use disorder is a chronic disease— like diabetes or high blood pressure —and like any chronic disease, often requires chronic medication to manage it. Effective treatment of opioid use disorder which includes medications (buprenorphine, methadone, or long-acting naltrexone injection) can decrease the risk of overdose and recurrent use. Creating connections in your community can also help you feel less isolated and can link you to support and help.
Project COPE: Community Overdose Prevention Education
Learn the value of harm reduction and how you can help prevent overdoses in your community.
An online and mail-based harm reduction platform that deliveries harm reduction supplies to New Yorkers outside of New York City.
Harm Reduction Coalition:
Emotional and Mental Health
- Call 988 Suicide & Crisis Lifeline - A national network of local crisis centers that provides free and confidential emotional support to people in suicidal crisis or emotional distress 24 hours a day, 7 days a week.
- NYS Office of Mental Health Emotional Support Help Line Call
1-844-863-9314, 7 days a week from 8am – 10pm